If your blood sugar is very low, you may pass out or become too confused to eat. A close friend or relative should be trained to recognize very low blood sugar and treat it quickly. It can be quite scary for relatives or friends to care for loved ones who are pale, sweaty, acting bizarrely, or have passed out. An injection of glucagon stops these symptoms quickly.

Glucagon is a hormone that raises blood glucose levels. Glucagon is available in emergency kits, which can be obtained with a prescription from the Cleveland Clinic Abu Dhabi Outpatient Pharmacy. Directions are included in each kit; a friend, spouse or parent should learn how to use the injection before an emergency occurs.

It is important that the glucagon kit is easy to locate, is not expired and that the friend or relative is able to support you in an emergency and stay calm. You should refill the kit when the expiration date approaches, although please note that using an expired kit is unlikely to cause harm.

Procedure

Glucagon should be injected in the thigh or abdomen. The injection sites and technique are similar to an insulin injection.

  • Remove the needle cap and inject the entire content of the syringe (a clear solution) into the glucagon powder. Do not remove the plastic clip on the syringe. Remove the needle from the bottle.
  • Swirl the mixture gently until the powder is dissolved. The solution should be clear. Do not use the solution if it is discolored.
  • Hold the bottle upside down and withdraw the contents into the syringe.
    • 1 mg mark on syringe for adults and children over 20 kilograms.
    • ​0.5 mg mark on syringe for children under 20 kilograms.
  • Choose an injection site in the abdomen or thigh.
  • Insert the needle into the skin.
  • Press the plunger to inject the glucagon.
  • Withdraw the needle, and replace the syringe in the storage case (do not attempt to re-cap the needle). Press lightly at the injection site. 
  • Turn the person to his or her side. This prevents choking if he or she vomits.

Symptoms should resolve within 10 to 15 minutes, although nausea and vomiting may follow 60 to 90 minutes later. As soon as the person is awake and able to swallow, offer a fast-acting carbohydrate such as glucose tablets or juice. After the person begins to feel better, he or she should eat a snack with protein, such as crackers and cheese or a peanut butter sandwich.

If the patient is not conscious within 10 minutes, another glucagon injection should be given if a second kit is available and you should call for emergency assistance at 999.

Follow-up care

After your blood sugar level goes back to normal and your symptoms are gone, you can usually resume your normal activities. You should also call your healthcare provider. Your healthcare provider can help you determine how and why you developed severely low blood sugar, and can suggest adjustments to prevent future reactions.

In the first 48 to 72 hours after a low blood sugar episode, you may have difficulty recognizing the symptoms of low blood sugar. In addition, your body’s ability to counteract low blood sugar levels is decreased. Check your blood sugar level before you eat, exercise, take insulin or drive to avoid another low blood sugar reaction.

When to seek help

A family member or friend should take you to the hospital or call for emergency assistance immediately if you:

  • Remain confused or disoriented 15 minutes after being treated with glucagon.
  • Are unconscious (or nearly unconscious) and glucagon is not available.
  • Continue to have low blood sugar despite eating adequate amounts of a fast-acting carbohydrates or receiving glucagon.

Have a Question?

Visit our FAQs page for answers to common queries.

Get in Touch

Visit our Contact Us page to get in touch.

Find a Doctor

Search for specialized doctors at Cleveland Clinic Abu Dhabi.